Florida, 2011

Hail in Florida, February 2, 2011

February 2, 2011 · NWS JAX · 1 event in 1 county or zone

A surface cold front pushed slowly southward across north Florida during the late evening hours. The most unstable CAPE was in the hail growth zone, and combined with weak upper level energy these convective ingredients yielded a cluster of storms that moved inland from the Gulf of Mexico near the surface front before midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface cold front pushed slowly southward across north Florida during the late evening hours. The most unstable CAPE was in the hail growth zone, and combined with weak upper level energy these convective ingredients yielded a cluster of storms that moved inland from the Gulf of Mexico near the surface front before midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 2, 9:40 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 2, 9:40 PM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 PM EST WED FEB 2 2011

.UPDATE...MSAS ANALYSIS SHOWING COLD FRONT STRETCHES FROM JUST
SOUTH OF JAX TO CROSS CITY (CTY) AND MOVING SLOWLY SE. THE FRONT
WILL STALL JUST SOUTH OF THE REGION LATER TONIGHT. THERE HAVE BEEN
SCATTERED SHOWERS AND ISOLATED STORMS ALONG AND SOUTH OF THE
BOUNDARY EARLY THIS EVE. ONE BAND IS MOVING OFFSHORE ST AUGUSTINE.
ANOTHER IS MOVING IN FROM THE GULF NEAR CROSS CITY AND MOVING NE
WHICH WILL LIKELY SPREAD INTO NE FL TONIGHT. WILL KEEP 30-40% POPS
GOING THE REST OF THE NIGHT WITH HIGHEST POPS TO THE SOUTH.
RAINFALL AMOUNTS MAINLY LIGHT BUT MAY BE LOCALLY HEAVIER AMOUNTS
ACROSS THE SOUTH AND NEAR GULF.

&&

.AVIATION...SCATTERED SHOWERS MOVING IN FROM THE GULF WILL RESULT
IN VCSH AT ALL NE FL TERMINALS TONIGHT. HAVE TEMPO MVFR CIGSAT
ALL TERMINALS AND PREVAILING MVFR CIGS AT GNV BEGINNING AT 09Z. AT
SSI...HAVE PREVAILING VFR WITH CIGS AT 8000 FT.

&&

.MARINE...COLD FRONT WILL MOVE TO JUST SOUTH OF THE COASTAL AND
OFFSHORE WATERS LATER TONIGHT AND WINDS WILL SHIFT TO THE NORTH
AND INCREASE. SMALL CRAFT ADVISORY CONDITIONS APPEAR LIKELY FOR
THE OFFSHORE LEGS THURSDAY WITH WINDS BECOMING NE. SCATTERED
SHOWERS AND ISOLATED STORMS FOR THE NE FL WATERS TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  41  47  41  52 /  20  40  80  70
SSI  46  50  48  55 /  20  50  80  70
JAX  47  52  51  61 /  30  50  60  50
SGJ  51  55  55  64 /  40  40  50  40
GNV  48  54  51  69 /  40  40  50  40
OCF  51  59  54  74 /  40  40  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

PP/ARS
Hazardous weather outlook, Feb 2, 10:50 PM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1050 PM EST WED FEB 2 2011

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1050 PM EST WED FEB 2 2011

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

...ISOLATED STRONG STORMS POSSIBLE...

A WEAKENING COLD FRONT WILL MOVE SOUTH OF THE AREA TONIGHT.
ISOLATED STORMS WILL BE POSSIBLE ACROSS NORTHEAST FLORIDA.
STORMS MAY BE STRONG ACROSS THE LOWER SUWANNEE VALLEY AND PRODUCE
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN UNSETTLED WEATHER PATTERN IS FORECAST THROUGH FRIDAY NIGHT WITH
SCATTERED TO NUMEROUS SHOWERS FORECAST. THUNDERSTORMS WILL BE
POSSIBLE FRIDAY NIGHT AS LOW PRESSURE MOVES OVER THE AREA...TRAILED
BY A COLD FRONT. RAINFALL TOTALS OF 2 INCHES OR MORE WILL BE POSSIBLE
ACROSS PORTIONS OF SOUTHEAST GEORGIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

ECZ/ABE/PP

In the hours before

Special weather statement, Feb 2, 10:56 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1056 PM EST WED FEB 2 2011

FLZ035-036-030445-
ALACHUA-GILCHRIST-
1056 PM EST WED FEB 2 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA AND SOUTHERN GILCHRIST COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 1145 PM EST...

AT 1055 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF TRENTON...OR 7
MILES NORTHWEST OF CHIEFLAND...MOVING NORTHEAST AT 35 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS AROUND TRENTON...NEWBERRY...
HIGH SPRINGS AND ALACHUA THROUGH 1145 PM EST. HAIL UP TO THREE
QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2993 8248 2972 8233 2955 8268 2956 8275
      2958 8278 2958 8286 2959 8287 2959 8294
      2961 8296 2963 8297
TIME...MOT...LOC 0355Z 238DEG 31KT 2956 8290

SHASHY

The radar

The Jacksonville radar (KJAX), 132 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alachua

When
February 2, 11:18 PM EST
Where
Alachua County, 2.5 mi WSW of Newberry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.640, -82.660

A spotter reported heavy penny size hail for 2 minutes on State Road 26 at the Alachua and Gilchrist county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276298.